Aciclovir mood swings

i presume that most of us are on immunosuppressive medications so when something like shingles comes along they deal with it quite agressively. i have a suspected shingles rash and my doctors put me on Aciclovir 800mg 5 times a day and since then I have been feeling quite bad- hysterical crying, mood swings and feelings of detachment from reality. I was wondering if anyone else has experienced these kind of problems from this medication?

These are not normal symtoms for me! I have been reasonably emotionally stable the past couple of months since my initial diagnosis and being settled on my normal medications.

I am also on:

Omprazole 20mg

Hydroxychloroquine 200mg x2 day

Methotrexate 15mg self injected

Amaltryptine 10mg

Prednisolone 5mg

Paracetamol and Codine 30-60mg (as needed)

Folic Acid, Calcium ect.

Last edited by

6 Replies

  • im not sure why things are underlined and why it is tagged electroconvulsive therapy or postherpetic neuralgia or paratharoid conditions so if anyone could tell me how to change those that would be great!

  • You can edit it by clicking on the box with the little downward pointing arrow and it is possible that if you block the bit that is underlined and then use control U it might un-underline it - the same as doing it in Word. Maybe you did it by mistake when typing it?

  • thank you- i am usually far more technologically minded than this!

  • Mood swings etc are listed as side effects of acyclovir - do tell your doctor because it is listed as "unlikely but serious" and warrant telling your doctor immediately. I assume that is because they can be really severe.

  • Hi - I have suffered with shingles for over 20 years and it was the failure of the vaccine to help me that led me to insist that my immune system was looked at. Once bloods and biopsy came back they put me on Aciclovir 3x400mg daily. I reduced this to 1x 400 daily to keep it at bay and this it does. I was worried at the high dosage as I had read so much about damage that can be done. I take Hydroxy as well as an antidepressant Sertraline and I am feeling better than I have for years. If Amaltryptine is an antidepressant I would get them to change it as it more likely to cause the mood swings than Aciclovir. Let us know how you get on - good luck Cas70

  • According to the medical literature I have read that is a serious side effect and should be reported promptly. I hope you feel better soon!